Virginia, 2023Flash Flood in Virginia, July 20, 2023
July 20, 2023 · NWS AKQ · 1 event in 1 county or zone
Scattered thunderstorms associated with a surface trough of low pressure produced heavy rain which caused flash flooding across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms associated with a surface trough of low pressure produced heavy rain which caused flash flooding across portions of southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 20, 3:01 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 20, 3:01 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
401 PM EDT Thu Jul 20 2023
.SYNOPSIS...
Scattered showers and storms will be possible this afternoon into
Friday afternoon ahead of an approaching cold front. That front
crosses the area late Friday into Friday night, bringing slightly
cooler and drier temperatures for the upcoming weekend. A warming
trend is expect by the middle to later part of next week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 335 PM EDT Thursday...
Latest analysis depicts a stationary front located north of the
local area with a trough over the Great Lakes. Widespread CU have
developed across the area this afternoon with widely scattered
showers and storms possible near the coast along the sea breeze.
While the best forcing/dynamics remain south of the area this
evening, enough instability (~1500 J/Kg of MLCAPE) and modest deep
layer shear (30-40 kt) will be present for a few stronger storms.
That being said, SPC has kept the severe risk away from the local
area. Diurnal convection tapers off late this afternoon into this
evening. A trough moves into the area late tonight into Fri morning,
allowing for additional showers and storms across far N portions of
the area and especially the Eastern Shore. The main line (or broken
line) is expected to move over the MD Eastern Shore between 9-15z
with showers/storms likely. A few storms may be strong to severe
given backed SE sfc winds, steepening lapse rates, and sufficient
shear and CAPE.
Temps as of 330 PM ranged from the upper 80s to lower 90s with lows
tonight in the upper 60s NW and lower 70s for most. Patchy fog will
be possible over the MD Eastern Shore as well as the NW Piedmont
late tonight.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
As of 350 PM EDT Thursday...
Ongoing showers and storms are expected Fri morning as a trough
moves across the Eastern Shore. A few storms may be strong to
severe. The trough hangs up along the coast during the day with
scattered showers/storms developing in the vicinity of the Ches Bay
and moving SSE/S during the afternoon. Total QPF through Fri of 0.1-
0.3" along the coast of VA and 0.5-1.0" across the Eastern Shore
with locally heavier totals possible. WPC has a Marginal Risk for
excessive rainfall across far E portions of the FA to account for
the potential for localized flash flooding from the slow moving
convection. Any lingering showers/storms move offshore by Fri
evening with a cold front crossing the area Fri night. Highs Fri in
the lower 90s (90-93F). Additionally, heat indices of 100-104F are
possible across SE VA/NE NC. That being said, think widespread heat
indices will remain just below Heat Advisory criteria so will hold
off on any headlines for now. Lows Fri night in the lower 60s NW to
lower 70s SE.
A cold front pushes across the FA Fri night with cooler and drier
conditions Sat and a pleasant weekend in store. Highs Sat in the mid-
upper 80s with dewpoints in the upper 50s to lower 60s W to the mid
to upper 60s E. Most areas remain dry Sat but cannot rule out an
isolated shower or storm in NE NC given a sfc low passing to the S.
Lows Sat night in the lower 60s W (potentially upper 50s in
typically cooler, rural locations) to upper 60s E. Sun remains
pleasant with highs in the upper 80s to near 90F and lows in the mid
60s W to upper 60s to near 70F E. Similar to Sat, most areas remain
dry but cannot rule out an isolated shower or storm in the far W
Piedmont.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 400 PM EDT Thursday...
The trough weakens over the area through next week with zonal flow
by mid-late week and a warming trend expected. The best chance for
showers/storms is Mon across the Piedmont with decreasing diurnal
convection chances through the rest of the week as high pressure
remains over the area. Highs in the upper 80s Mon, upper 80s to near
90F Tues, lower 90s Wed, and mid 90s Thurs. Lows in the mid 60s W to
lower 70s E Mon night, upper 60s W to lower 70s E Tues and Wed
night, and low-mid 70s Thurs night.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 210 PM EDT Thursday...
SCT-BKN CU have developed this afternoon with isolated to widely
scattered showers and storms expected to continue through the
afternoon. RIC is the lowest confidence for seeing storms in the
vicinity so left out VCTS. Otherwise, added VCTS for all
remaining terminals. Showers and storms taper off late this
afternoon into this evening. A trough moves into the area late
tonight into Fri morning with additional showers and storms
expected across the Eastern Shore (including SBY) and perhaps
extending into the Northern Neck. Some additional showers and
storms are possible near the bay and across the Eastern Shore
Fri afternoon. Reduced VIS, gusty winds, and MVFR CIGs will be
possible with any storms. Primarily VFR CIGs outside of
occasional drops to MVFR with CU. Additionally, patchy fog is
possible at SBY and over the far NW Piedmont late tonight. Winds
are light and variable this afternoon (3-7 kt), become SE 5 kt
this evening, and then become W 5-10 kt Fri behind a low that
passes to the north.
Outlook: A cold front will cross inland terminals Fri into Fri
night with isolated afternoon showers and storms possible along
the coast. Behind the front, dry and VFR conditions continue through
most of the weekend with a chance of afternoon/evening
showers and storms returning Monday.
&&
.MARINE...
As of 300 PM EDT Thursday...
Benign marine conditions are expected to prevail through tomorrow
outside of any afternoon/evening scattered showers and
thunderstorms. Winds this afternoon are generally out of the E to SE
and range from 5 to 10 knots. Winds take on more southerly component
later this evening into tonight and increase to around 10 to 15
knots (a few gusts to 20 knots possible at elevated sites). Winds
turn around to the W and then NW by tomorrow evening/night as a weak
front approaches and crosses the waters. Winds likely briefly
increase to around 10 to 15 knots tomorrow night as slightly drier
and cooler air filters into the region. Still looking at the
potential for a few hours worth of gusts around 20 knots with the
best timing from shortly after midnight until around 7-8 AM
Saturday. Benign, sub-SCA conditions return later Saturday into
early next week with high pressure generally situated north of the
area and low pressure systems staying well to the south. Seas will
hover right around 2 feet through this evening, before briefly
building to 2 to 3 feet later tonight into tomorrow morning. Seas
will then run around 2 feet later tomorrow through this weekend.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...RMM
MARINE...AJB
Hazardous weather outlook, Jul 20, 3:10 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
410 PM EDT Thu Jul 20 2023
NCZ012>017-030>032-VAZ048-060>062-064>069-079>083-087>090-092-093-
096-097-509>522-212015-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Greensville-Sussex-
Surry-James City-Southampton-Isle of Wight-Suffolk-Chesapeake-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
410 PM EDT Thu Jul 20 2023
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-212015-
Eastern Currituck-
410 PM EDT Thu Jul 20 2023
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-VAZ099-212015-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-
410 PM EDT Thu Jul 20 2023
This Hazardous Weather Outlook is for southeast Maryland and
southeast Virginia.
.DAY ONE...Tonight.
Scattered showers and storms are likely late tonight with some
strong to severe storms possible. Locally heavy rain and gusty winds
are the primary hazards.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered showers and storms are likely Friday with some strong to
severe storms possible. Locally heavy rain and gusty winds are the
primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ098-212015-
Virginia Beach-
410 PM EDT Thu Jul 20 2023
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Isolated to scattered showers and storms are possible Friday with
some strong storms possible. Locally heavy rain and gusty winds are
the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ075>078-084>086-095-100-523>525-212015-
Westmoreland-Richmond-Northumberland-Lancaster-Gloucester-Middlesex-
Mathews-Norfolk/Portsmouth-Northampton-York-Newport News-
Hampton/Poquoson-
410 PM EDT Thu Jul 20 2023
This Hazardous Weather Outlook is for east central Virginia,
eastern Virginia and southeast Virginia.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Isolated to scattered showers and storms are possible Friday with
some strong storms possible. Locally heavy rain and gusty winds are
the primary hazards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 20, 12:37 PM EST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
137 PM EDT Thu Jul 20 2023
VAZ085-086-201815-
Mathews VA-Middlesex VA-
137 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of southeastern
Middlesex and central Mathews Counties through 215 PM EDT...
At 136 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mathews. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
Locations impacted include...
Mathews, Gwynn, Blakes, Diggs, Ruff, Moon, Laban, Hudgins, Redart and
North.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3739 7635 3747 7642 3754 7634 3753 7633
3755 7633 3755 7630 3756 7630 3756 7632
3761 7626 3759 7625 3758 7626 3755 7626
3746 7621 3739 7620
TIME...MOT...LOC 1736Z 241DEG 2KT 3746 7633
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
BROWNSpecial weather statement, Jul 20, 2:33 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
333 PM EDT Thu Jul 20 2023
MDZ022>024-202015-
Wicomico MD-Somerset MD-Inland Worcester MD-
333 PM EDT Thu Jul 20 2023
...A strong thunderstorm will impact portions of northeastern
Somerset, southeastern Wicomico and southwestern Worcester Counties
through 415 PM EDT...
At 333 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Snow Hill, or 9 miles east of University Of Maryland
Eastern Shore, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Reduced visibility and minor flooding
possible.
This strong thunderstorm will be near...
Snow Hill and Newark around 415 PM EDT.
Other locations impacted by this storm include Longridge,
Salisbury-Wicomico, Cokesbury, Powellville, Mount Wesley, Whiton,
Girdletree, Whitesburg and Stockton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3806 7537 3812 7566 3837 7557 3834 7528
TIME...MOT...LOC 1933Z 280DEG 10KT 3820 7552
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH
WrayFlash Flood, Norfolk (C)
- When
- July 20, 5:00 PM EST to 6:00 PM EST
- Where
- Norfolk (C) County, 2.98 mi SSE of Ocean View to 3.65 mi SSE of Ocean View
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.910, -76.230
There were multiple reports of street flooding just northwest of Norfolk International Airport.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, July 20, 2023$905,000 · EF1 · 116 events
- Hail and Damaging Winds in Michigan, July 20, 2023$20 million · 2.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, July 20, 20231 death · $9,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Ohio, July 20, 2023$4.0 million · 2 in hail · 41 events
- Flash Flooding and Hail in Tennessee, July 20, 2023$1.1 million · 1 in hail · 43 events
- Flash Flooding and Hail in Pennsylvania, July 20 to 21, 20231 injured · $490,000 · 50 kt wind · 42 events
- Hail and Damaging Winds in Kansas, July 20, 2023$799,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Pennsylvania, July 20 to 21, 2023$176,000 · 2.5 in hail · 42 events
- Damaging Winds and Lightning Strike in South Carolina, July 20, 2023$1.0 million · 50 kt wind · 3 events
- Wildfire in Washington, July 20 to 21, 2023$820,000 · 1 event
- Damaging Winds in New York, July 20, 2023$84,000 · 65 kt wind · 48 events
- Hail and Damaging Winds in Ohio, July 20, 2023$129,000 · 1.5 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128873.